Illinois, 2009

Flash Flooding and Flooding in Illinois, June 19 to 20, 2009

June 19 to 20, 2009 · NWS LOT · 36 events in 9 counties and zones

Strong to severe thunderstorms moved across northern Illinois from mid morning through early afternoon, producing numerous reports of hail, heavy rain, flooding and flash flooding. The City of Chicago reported almost 200 tree emergencies which includes damage to tree limbs, partial trees or entire trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northern Illinois from mid morning through early afternoon, producing numerous reports of hail, heavy rain, flooding and flash flooding. The City of Chicago reported almost 200 tree emergencies which includes damage to tree limbs, partial trees or entire trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 19, 2:24 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 19, 2:24 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
324 AM CDT FRI JUN 19 2009

.DISCUSSION...
324 AM CDT

ONGOING CONVECTION OCCURRING AS NOSE OF LOW LEVEL JET RIDES OVER
WARM FRONT WHICH WAS FROM DBQ TO MDW AS OF 08Z. EXTREMELY MOIST
AND UNSTABLE AIRMASS SOUTH OF THE WARM FRONT WITH DEW POINTS IN
THE MID 70S AND CAPES OVER 4000 EVEN AT THIS HOUR. AREA IS FAIRLY
WELL CAPPED SOUTH OF WARM FRONT. THUS MAIN FOCUS FOR THIS MORNING
WILL BE FAR NE IL INTO NW IN. EXPECT CONVECTION TO MOVE OFF AND
WEAKEN DIURNALLY THIS MORNING. THINNING CLOUDS SHOULD ALLOW GOOD
HEATING THIS AFTERNOON AS SHORT WAVE APPROACHES FROM THE PLAINS.
DEPENDING ON CLOUD COVER FROM THIS MORNINGS MCS...COULD SEE
TEMPERATURES IN THE LOWER 90S SOUTH OF WARM FRONT...WITH THE
EXCEPTION BEING NEAR THE WI STATE LINE WHERE RAIN HAS BEEN
FALLING AND MORE RECOVERY WILL BE NEEDED.

EXPECT STRONG TO SEVERE STORMS AGAIN THIS AFTERNOON INTO THIS
EVENING. SHORT WAVE TO MOVE OUT OF THE PLAINS INTO NORTHERN IL BY
EVENING. DEW POINTS WILL CONTINUE TO POOL IN MID 70S ALONG WARM
FRONT AND CAPE VALUES COULD EXCEED 4000-5000 J/KG AGAIN. 0-6KM BULK
SHEAR WILL ALSO BE SUFFICIENT FOR ORGANIZED SEVERE STORMS. WITH
PRECIPITABLE WATER VALUES OF AROUND 2 INCHES...FLASH FLOODING WILL
ALSO BE A CONCERN.

SHOULD SEE SUBSIDENCE IN WAKE OF SHORT WAVE AND CLEARING BY
SATURDAY MORNING. MODELS THEN BRING WARM FRONT BACK NORTH
SATURDAY NIGHT AND SUNDAY UNDER BUILDING UPPER RIDGE. GFS SEEMS
THE MOST AGGRESSIVE IN BRINGING CONVECTION INTO THE AREA. ECMWF KEEPS
LOW LEVEL JET MORE FOCUSED FROM KS TO IA INTO MN WITH 850 RIDGE
ACROSS IL. WILL INTRODUCE SLIGHT CHANCE POPS BUT NOT MUCH
CONFIDENCE IN CONVECTION SPREADING THIS FAR EAST.

SHARP RIDGE BUILDS MONDAY AND TUESDAY. THIS SHOULD SUFFICIENTLY
CAP THINGS AND THUS HAVE REMOVED SLIGHT CHANCE POPS. NAM AND ECMWF
BRING 850 TEMPERATURES UP TO 20-22C...ALTHOUGH GFS NOT QUITE AS
WARM. COULD SEE SUMMER LIKE TEMPERATURES AROUND 90 INTO MID WEEK. MEDIUM
RANGE MODELS BRING SHORT WAVE ACROSS SOUTHERN CANADA AND FAR
NORTHERN US WED OR THU NEXT WEEK. THIS MAY PUSH A SURFACE FRONT
DOWN TOWARDS NORTHERN IL AND BRING THE NEXT CHANCE OF
THUNDERSTORMS. BUT WILL NOT MAKE ANY CHANGES TO EXTENDED AT THIS
TIME.

ALLSOPP

&&

.AVIATION...
1245 AM CDT

0600 UTC TAFS...MAIN INITIAL FOCUS OF THE TAFS ARE ON THUNDERSTORM
CHANCES WITH A LINE OF STORMS THAT HAS DEVELOPED ACROSS SOUTHERN
WISCONSIN. APPEARS AS THOUGH A COLD POOL IS STARTING TO DEVELOP
WITH THESE STORMS WHICH SHOULD HELP WITH STARTING THEIR ADVANCE
SOUTHEASTWARD. MAIN INSTABILITY AXIS RUNS FROM EASTERN IOWA
SOUTHEAST TOWARD CENTRAL ILLINOIS WHICH IS WHERE THE LINE OF
STORMS IS EXPECTED TO TRACK ALONG. CURRENT TIMING BRINGS THEM INTO
RFD VICINITY AROUND 7Z AND DPA/ORD/MDW BY 9Z. WINDS WILL LIKELY
SHIFT AROUND TO THE NORTH AND BE GUSTY UP TO SEVERE CATEGORIES.
STILL POSSIBLE THAT THESE STORMS STAY NORTH OF THE TAF SITES WITH
THE MAIN UPPER LEVEL FLOW BEING WEST TO EAST...SO HAVENT HIT THE
TAFS TOO HARD AT THIS POINT BUT MAY NEED TO AMEND AS THE STORMS
START TO SHOW THEIR HAND IN THE NEXT FEW HOURS.

STORMS SHOULD CLEAR OUT FRIDAY MORNING AS THE WARM FRONT LIFTS
NORTH INTO WISCONSIN AS A LOW PRESSURE SYSTEM MOVES INTO MINNESOTA
WHICH SHOULD ALSO PUT CONDITIONS BACK TO VFR. QUESTIONS REMAIN FOR
HOW THINGS WILL WORK OUT FOR THE SECOND ROUND OF CONVECTION
EXPECTED TO DEVELOP IN THE AFTERNOON. LOOKS LIKE THE REGION COULD
ONCE AGAIN BE FAIRLY CAPPED WHICH WOULD LIMIT STORM
DEVELOPMENT...BUT SHOULD THINGS BREAK OUT AFTER 20Z THEY WILL HAVE
QUITE A BIT OF SUPPORT TO DEVELOP QUICKLY. WINDS WILL GO MORE
SOUTHWESTERLY AS THE SYSTEM MOVES INTO MINNESOTA AND A COLD FRONT
APPROACHES FROM THE WEST. FRONT APPEARS TO COME THROUGH FRIDAY
EVENING WITH WINDS GOING MORE WESTERLY.

EXPECT SOME HIGH END MVFR CIGS NORTH OF THE WARM FRONT ACROSS
RFD/ORD OVER THE NEXT HOUR OR TWO...WITH CONDITIONS EXPECTED TO
DETERIORATE AFTER 7Z WITH THUNDERSTORMS POSSIBLY BRINGING
CONDITIONS DOWN TO IFR. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR
FRIDAY MORNING BUT COULD ONCE AGAIN DROP FRIDAY AFTERNOON AS MORE
THUNDERSTORMS DEVELOP.

HALBACH

&&

.MARINE...
212 AM CDT

MAIN THREAT OVER THE LAKE OVER THE NEXT FEW DAYS REMAINS THE
CHANCES FOR THUNDERSTORMS WITH STRONG WIND. LINE OF STORMS THIS
MORNING WILL CONTINUE TO ADVANCE SOUTH ALONG THE LAKE AND THEN
CLEAR OUT LATER IN THE MORNING. ANOTHER ROUND OF STRONG
THUNDERSTORMS ARE ANTICIPATED TO DEVELOP FRIDAY AFTERNOON AND ROLL
ACROSS THE LAKE. AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE LAKE
FRIDAY INTO FRIDAY NIGHT AND DROP A COLD FRONT DOWN THE LAKE. HIGH
PRESSURE IS THEN EXPECTED TO SET UP ACROSS THE LAKE THROUGH THE
REST OF THE WEEKEND INTO EARLY NEXT WEEK KEEPING WINDS AND WAVES
DOWN.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 19, 3:07 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
407 AM CDT FRI JUN 19 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
200915-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
407 AM CDT FRI JUN 19 2009 /507 AM EDT FRI JUN 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...WHICH MAY PRODUCE:
  DAMAGING WINDS IN EXCESS OF 60 MPH.
  HEAVY RAIN WHICH COULD CAUSE FLASH FLOODING.
  LIGHTNING.
  HAIL TO 1 1/2 INCHES IN DIAMETER IS ALSO POSSIBLE.

  AREAS AFFECTED AND TIMING:

  NORTHERN ILLINOIS AND NORTHWEST INDIANA EARLY THIS MORNING AND
  AGAIN FROM MID AFTERNOON THROUGH THIS EVENING.

  DISCUSSION:

  STRONG STORMS WITH HEAVY RAINFALL EARLY THIS MORNING WILL BE
  DIMINISHING AND MOVING EAST OF THE AREA BY MID MORNING. BY MID
  AFTERNOON THE ATMOSPHERE WILL BECOME VERY WARM...MOIST AND
  UNSTABLE AHEAD OF AN APPROACHING COLD FRONT. MID AND UPPER LEVEL
  WINDS WILL BE SUFFICIENT TO PRODUCE ORGANIZED SEVERE STORMS. THE
  MAIN THREATS WILL BE HEAVY RAINFALL AND DAMAGING WINDS. WARM
  AIR ALOFT WILL LIMIT THE HAIL THREAT EXCEPT IN THE STRONGEST
  STORMS. WITH THE WARM FRONT LIFTING WELL NORTH OF ILLINOIS...THERE
  WILL NOT LIKELY BE SUFFICIENT LOW LEVEL WIND SHEAR TO SUPPORT
  SIGNIFICANT TORNADOES...HOWEVER AN ISOLATED TORNADO MAY BE
  POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM LATE SATURDAY NIGHT OR
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED...MAINLY LATE THIS AFTERNOON AND THIS
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-200915-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
407 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY...MAINLY FROM MID AFTERNOON THROUGH
EVENING. SOME STORMS MAY PRODUCE WIND GUSTS OVER 34 KNOTS...LARGE
HAIL...AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-200915-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
407 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY...MAINLY FROM MID AFTERNOON THROUGH
EVENING OVER THE SOUTH HALF OF THE LAKE. SOME STORMS MAY PRODUCE WIND
GUSTS OVER 34 KNOTS...LARGE HAIL...AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ALLSOPP

In the hours before

Local storm report, Jun 19, 1:19 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
219 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     WINTHROP HARBOR         42.48N 87.83W
06/19/2009                   LAKE               IL   LAW ENFORCEMENT

            REPORT OF A TREE ON POWER LINES IN THE 1100 BLOCK OF
            SHERIDAN RD.

&&

BOXELL
Local storm report, Jun 19, 1:48 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
248 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     ZION                    42.46N 87.84W
06/19/2009                   LAKE               IL   TRAINED SPOTTER

            SMALL LIMBS DOWN ACROSS TOWN. SOME STREET FLOODING ALSO
            REPORTED.

&&

BOXELL
Local storm report, Jun 19, 2:07 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
307 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     TSTM WND GST     SKOKIE                  42.04N 87.74W
06/19/2009  E45 MPH          COOK               IL   TRAINED SPOTTER

&&

BOXELL
Local storm report, Jun 19, 2:23 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HEAVY RAIN       ARLINGTON HEIGHTS       42.09N 87.98W
06/19/2009  M1.00 INCH       COOK               IL   TRAINED SPOTTER

             1 INCH OF RAIN IN THE LAST 17 MINUTES.

&&

BOXELL
Local storm report, Jun 19, 2:27 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
327 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     TSTM WND GST     PORTAGE                 41.59N 87.18W
06/19/2009  E60 MPH          PORTER             IN   TRAINED SPOTTER

&&

BOXELL
Local storm report, Jun 19, 3:10 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     HEAVY RAIN       ARLINGTON HEIGHTS       42.09N 87.98W
06/19/2009  M1.25 INCH       COOK               IL   TRAINED SPOTTER

            1.25 INCHES OF RAIN IN 30 MINUTES.

&&

BOXELL

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

24 hail, 5 flood, 3 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Cook

When
June 19, 5:20 AM CST to 7:30 AM CST
Where
Cook County, 1.01 mi NW of Dunhurst to 0.8 mi W of Prospect Hgts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.142, -87.942

Wheeling Road was closed due to flooding between Hintz and Dundee Roads. Basement flooding was reported in Rogers Park with a rainfall total of 1.96 inches.

Flood, Cook

When
June 19, 5:22 AM CST to 7:30 AM CST
Where
Cook County, 1.12 mi NNW of Colehour to 1.02 mi NNW of Colehour
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.715, -87.608

High water was reported across all lanes on Interstate 94 between 111st Street and Cottage Grove Avenue.

Flood, Cook

When
June 19, 5:49 AM CST to 7:30 AM CST
Where
Cook County, 0.54 mi WSW of Chicago Ridge to 0.19 mi N of Palos Gardens
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.696, -87.789

The express lane of Interstate 294 was blocked due to flooding.

Hail, Winnebago

When
June 19, 7:02 AM CST to 7:03 AM CST
Where
Winnebago County, 0.72 mi ESE of Rockford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.267, -89.067

Quarter size hail was reported near Gardiner Avenue and Route 20.

Hail, Winnebago

When
June 19, 7:07 AM CST to 7:09 AM CST
Where
Winnebago County, 7 mi NE of (Rfd)gtr Rockford Ar
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.272, -89.003

Half dollar size hail was reported on the east side of Rockford.

Hail, Winnebago

When
June 19, 7:12 AM CST to 7:14 AM CST
Where
Winnebago County, 2.75 mi SE of Samuelson Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.267, -89.000

Quarter size hail was reported near East State Street and South Mulford Road.

Hail, Boone

When
June 19, 7:20 AM CST to 7:23 AM CST
Where
Boone County, Belvidere
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.850

Hail, Boone

When
June 19, 7:26 AM CST to 7:29 AM CST
Where
Boone County, 0.26 mi SE of Belvidere
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.247, -88.847

Golf ball size hail was reported near 5th Avenue and 6th Street.

Hail, McHenry

When
June 19, 7:40 AM CST to 7:45 AM CST
Where
McHenry County, Marengo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.250, -88.600

Hail to the size of golf balls was reported in Marengo. Other reports in Marengo included nickel size and half dollar size hail.

Hail, Cook

When
June 19, 8:00 AM CST to 8:01 AM CST
Where
Cook County, Barrington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.150, -88.130

Hail, McHenry

When
June 19, 8:08 AM CST to 8:09 AM CST
Where
McHenry County, 1.49 mi NNW of Crystal Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.248, -88.346

Quarter size hail was reported near Route 176 and Route 14.

Lightning, McHenry

When
June 19, 8:14 AM CST
Where
McHenry County, 1 mi SSE of Crystal Lake
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.217, -88.321

Lightning struck a house along Canterbury Drive and started a fire in the bathroom. The house was declared uninhabitable.

Hail, Lake

When
June 19, 8:23 AM CST to 8:24 AM CST
Where
Lake County, 1.22 mi NNE of Lake Zurich
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.217, -88.093

Flash Flood, Cook

When
June 19, 8:30 AM CST to 1:00 PM CST
Where
Cook County, 3.67 mi WNW of Barrington Hills to 3.17 mi NE of Glencoe
Cause
Heavy Rain
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.154, -88.244

Heavy rain fell during the morning hours of June 19th causing flooding and flash flooding across parts of northern and central Cook County. Street flooding was reported at Devon and Kedsie. Significant flooding was reported in the Jefferson Park Neighborhood with flooding at St. Louis and Bryn Mawr on the Northeast Illinois University Campus. Basement flooding was reported in Rogers Park. Flooding was reported on Algonquin Road in Chicago. The exit from Interstate 90 to Arlington Road was barely passable due to flooding. Foster underpass on Lakeshore Drive was flooded and closed due to three feet of standing water and a van was submerged in the flood water. Several streets, intersections and parking lots were flooded in Elk Grove Village with numerous cars submerged in a parking lot. Six inches of flowing water was reported on Golf Road near New Wilke Road. Significant and widespread street flooding was reported in the southeast part of Elgin in Cook County near Poplar Creek. Street flooding was reported in Norridge and Harwood Heights where Oketo Avenue and Octavia Avenue were closed. Several streets were flooded and closed in Park Ridge along with flooded yards and basements. Several roads and some basements were flooded in Des Plaines. Many roads were flooded in Schaumburg. The City of Chicago reported 452 calls regarding water in basments; 572 reports of water in streets and 17 flooded viaducts. Most of these reports were on the north side of Chicago. Rainfall amounts included 3.87 inches 3 miles east southeast of Des Plaines; 3.54 inches at O'Hare Airport; 3.48 inches 3 miles southwest of Evanston and 3.07 inches in Elk Grove Village.

Hail, Cook

When
June 19, 8:46 AM CST to 8:47 AM CST
Where
Cook County, Barrington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.150, -88.130

Hail, Ogle

When
June 19, 9:10 AM CST to 9:11 AM CST
Where
Ogle County, Polo
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.980, -89.580

Hail, Cook

When
June 19, 9:15 AM CST to 9:16 AM CST
Where
Cook County, 2.03 mi SE of Lincolnwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.001, -87.700

Penny size hail was reported near Albion and California Roads.

Thunderstorm Wind, Cook

When
June 19, 9:15 AM CST to 9:16 AM CST
Where
Cook County, 1.99 mi NNW of Avondale to 1.96 mi N of Avondale
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.998, -87.690

A wind gust to 72 mph was measured near Devon and Western. Tree damage was reported along Devon near Oakley Avenue and Clairmont Avenue.

Hail, Cook

When
June 19, 9:22 AM CST to 9:24 AM CST
Where
Cook County, 2.2 mi NNE of Avondale
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.998, -87.661

Quarter to half dollar size hail was reported near Loyola University.

Hail, Du Page

When
June 19, 9:23 AM CST to 9:24 AM CST
Where
Du Page County, 1.2 mi ESE of Schick
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.941, -88.150

Nickel size hail was reported near County Farm and Army Trail Roads.

Hail, Cook

When
June 19, 9:27 AM CST to 9:28 AM CST
Where
Cook County, 2.79 mi NNE of Avondale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.009, -87.666

Quarter size hail was reported in Rogers Park.

Thunderstorm Wind, Cook

When
June 19, 9:30 AM CST
Where
Cook County, 1.66 mi NE of Avondale
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.984, -87.654

A tree was uprooted near Lakeshore Drive and Bryn Mawr Avenue.

Thunderstorm Wind, Cook

When
June 19, 9:31 AM CST
Where
Cook County, 1.61 mi E of Avondale
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.971, -87.649

A tree was blown down, blocking two lanes of traffic on Lake Shore Drive, just north of Lawrence Avenue.

Hail, Cook

When
June 19, 9:59 AM CST to 10:02 AM CST
Where
Cook County, 0.65 mi NNW of Grayland
Measured
1 in hail
Reported by
Public
Coordinates
41.938, -87.786

Quarter size hail was reported near Belmont and Narragansett Avenue.

Hail, De Kalb

When
June 19, 10:05 AM CST to 10:06 AM CST
Where
De Kalb County, 2 mi NW of De Kalb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.950, -88.778

Flood, Winnebago

When
June 19, 10:05 AM CST to 1:00 PM CST
Where
Winnebago County, 2.57 mi E of Camp Grant to 2.7 mi ESE of East Rockford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.225, -89.030

One foot of standing water was reported across Alpine Road.

Hail, Kane

When
June 19, 10:30 AM CST to 10:32 AM CST
Where
Kane County, 2.07 mi WSW of Sleepy Hollow
Measured
1 in hail
Reported by
Public
Coordinates
42.114, -88.414

Nickel to quarter size hail was reported near mile marker 48 on Interstate 90.

Hail, Kane

When
June 19, 10:34 AM CST to 10:35 AM CST
Where
Kane County, Hampshire
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.100, -88.530

Flash Flood, Kane

When
June 19, 10:41 AM CST to 1:00 PM CST
Where
Kane County, 0.8 mi ESE of Elgin Arpt to 1.84 mi SE of Fox River Estates
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.067, -88.265

Heavy rain caused flooding and some flash flooding across parts of northern Kane County. Interstate 90 near US 20 was flooded shoulder to shoulder with water depth estimated at 5 inches. The north side of Route 47 near US 20 was flooded with 6 to 7 inches of water and impassible. A viaduct just south of there was completely flooded. Route 47 north of Plato Road was impassible with 6 to 8 inches of standing water. Street flooding was reported in Elgin. Rainfall amounts included 2.50 inches in Elgin.

Hail, Du Page

When
June 19, 11:00 AM CST to 11:02 AM CST
Where
Du Page County, Bensenville
Measured
1.25 in hail
Reported by
Public
Coordinates
41.950, -87.930

Flood, Du Page

When
June 19, 11:00 AM CST to 12:30 PM CST
Where
Du Page County, 1.54 mi W of Bartlett to 1.28 mi WSW of Bartlett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.996, -88.209

Up to 10 inches of standing water was reported at the intersection of Route 59 and West Bartlett Road.

Hail, Du Page

When
June 19, 11:07 AM CST to 11:08 AM CST
Where
Du Page County, West Chicago
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.880, -88.200

Hail, Du Page

When
June 19, 11:20 AM CST to 11:22 AM CST
Where
Du Page County, Bloomingdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -88.080

Hail, Du Page

When
June 19, 11:28 AM CST to 11:32 AM CST
Where
Du Page County, Itasca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.970, -88.020

Hail, Cook

When
June 19, 11:40 AM CST to 11:42 AM CST
Where
Cook County, Des Plaines
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -87.900

Flood, Cook

When
June 19, 1:00 PM CST to June 20, 8:00 PM CST
Where
Cook County, 0.93 mi NW of Spaulding to 2.72 mi ENE of Spaulding
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.009, -88.263

After heavy rain during the morning of June 19th which caused flash flooding along Poplar Creek, flooding continued through the evening of June 20th. Several roads on the southeast side of Elgin in Cook County remained closed. Streets that were impassible included Willard Avenue between Sharon Court and Laurel Street; the intersection of Varsity and Maroon Drives; Hammond Avenue between Lavoie Avenue and Liberty Street; the south ends of Liberty, Lavoie, and Illinois Avenue; the area around Ramona Drive and Willard; part of Ramona in Villa Garden Estates mobile home park; and the intersection of Sadler Avenue and Jan Marie Drive in Old Oak Estates mobile home park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185505, 185499, 185501, 178820, 178819, 178822, 178825, 178828, 178829, 178831, 178833, 185459, 178837, 179255, 178841, 178845, 178846, 178847, 178848, 178849, 178857, 178851, 185457, 178859, 178860, 185528, 179003, 178864, 179008, 178867, 185504, 178868, 178869, 178871, 178886, 185489.